Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS New Orleans, LA

May 15, 2007Pointe Coupee Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 15, 2007, 1:00 PM CDT for Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2007, 1:00 PM CDT (18:00 UTC)
Expired
May 15, 2007, 1:42 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 151800
SVRLIX
LAC077-121-151900-
/O.NEW.KLIX.SV.W.0076.070515T1800Z-070515T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF NEW ROADS...
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 200 PM CDT

* AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ERWINVILLE...OR ABOUT 13 MILES WEST OF PORT
  ALLEN...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISHES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3051 9149 3048 9131 3070 9135 3073 9160

$$
1 follow-up statement
000 
WWUS54 KLIX 151842
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
142 PM CDT TUE MAY 15 2007

LAC077-121-151852-
/O.CAN.KLIX.SV.W.0076.000000T0000Z-070515T1900Z/
POINTE COUPEE LA-WEST BATON ROUGE LA-
142 PM CDT TUE MAY 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST BATON ROUGE AND POINTE
COUPEE PARISHES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE.

LAT...LON 3051 9149 3048 9131 3070 9135 3073 9160

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:18 PM CDT, 42 minutes earlier.

Area forecast discussion, May 15, 12:18 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1218 PM CDT TUE MAY 15 2007

.UPDATE...
A MORE TROPICAL AIRMASS IS IN PLACE ACROSS THE ENTIRE FORECAST
AREA TODAY. YESTERDAY...WHICH WAS A VERY BUSY DAY WITH 9 SEVERE
WEATHER REPORTS...WAS VERY DIFFERENT WITH A STRONG FLUX OF
TROPICAL MOISTURE OVERTAKING DRIER CONTINENTAL AIR. BECAUSE OF
THIS...THE THREAT OF SEVERE THUNDERSTORMS SHOULD BE MUCH LOWER
TODAY...ESPECIALLY IN LIGHT OF THE LOWER CONVECTIVE
TEMPERATURES...LOWER INSTABILITY DUE TO COOLER LOW LEVEL
TEMPERATURES...SLIGHTLY WARMER UPPER LEVELS...AND CONVECTION HAS
STARTED EARLIER IN THE DAY. HOWEVER...THERE COULD STILL BE A
COUPLE STRONG STORMS NEAR ANY SURFACE BOUNDARY INTERSECTIONS
THAT OCCUR IN ANY AREAS OF HIGHER THAN EXPECTED TEMPERATURES.
ONLY MADE SOME MINOR ADJUSTMENTS TO POPS TO REDUCE THEM SLIGHTLY
ALONG THE MS COAST WHERE DRIER AIR IS IN PLACE.

&&

.AVIATION...
TIMING OF SHRA/TSRA IS ALWAYS TRICKY IN THESE PATTERNS. KMCB AND
SOUTHWEST MS WILL HAVE SCATTERED TSRA OVER THE NEXT HOUR WHICH
MEANS THEY COULD GET ANOTHER ROUND LATER THIS AFTERNOON. SHRA ARE
ALSO DEVELOPING IN THE NEW ORLEANS AREA WHICH COULD GROW INTO TSRA
AROUND KNEW AND KMSY BY 18Z OR 19Z. SCATTERED TSRA ALONG THE
SOUTHEAST LA COAST WILL CONTINUE TO IMPACT KGAO FOR THE NEXT 30
MINUTE OR SO...AND POSSIBLY KHUM IN THE 18Z-20Z TIME FRAME. KBTR
AREA IS ALSO IN A VERY FAVORABLE PATTERN TO HAVE TSRA
DEVELOPMENT THIS AFTERNOON...WHILE THERE APPEARS TO BE A LOWER
CHANCE OF SHRA/TSRA ALONG THE MS COAST WHERE THE AIRMASS IS DRIER.

REGARDING THE HAZE/SMOKE...VSBYS ARE NOT TOO BAD...MOSTLY 6 MILES
OR GREATER. ALSO...SATELLITE SHOWS SHOWS A NICE LARGE HAZE FREE
AREA OVER THE NORTHEAST GULF OF MEXICO WHICH IS GRADUALLY WORKING
WEST AND ALREADY IMPROVING VSBYS OVER AREAS FROM KPQL EASTWARD.
RAINFALL WILL ALSO TEND TO WASH THE SMOKE PARTICULATES OUT OF THE
AIR...BUT THE RAIN COULD ALSO LEAD TO MORE TYPICAL LIGHT FOG /BR/
AND PATCHY DENSE FOG LATE TONIGHT/EARLY WEDNESDAY MORNING IF THE
CLOUDS CLEAR.

&&

.PREV DISCUSSION... /ISSUED 249 AM CDT TUE MAY 15 2007/

SYNOPSIS...
FRONTAL SYSTEM FROM YESTERDAY HAS DISSIPATED. SURFACE HIGH OFF THE
CAROLINA COAST HAS TAKEN OVER WITH EAST TO SOUTHEAST SURFACE FLOW
ACROSS THE AREA. DEWPOINTS HAVE REBOUNDED INTO THE MIDDLE TO UPPER
60S ACROSS THE AREA WITH SOME LIGHT FOG. COLD FRONT FROM DSM TO
AMA WILL BE APPROACHING THE AREA OVER THE NEXT 36 HOURS.

SHORT TERM...
SENSIBLE WEATHER PROBLEMS WILL BE MAINLY OVER THE NEXT 48
HOURS...CONVECTIVE ACTIVITY. CERTAINLY PLENTY OF MESOSCALE
BOUNDARIES LEFT OVER FROM SCATTERED CONVECTION OF THE PAST FEW
DAYS. AIRMASS REMAINS UNSTABLE WITH LIFTED OF -8 AND CAPES AROUND
3000 FORECAST THIS AFTERNOON ON GFS MODEL SOUNDINGS. ADD THE
BOUNDARIES TO THE USUAL SEA BREEZE BOUNDARY...AND INGREDIENTS ARE
THERE FOR SCATTERED CONVECTION TO DEVELOP...PROBABLY AROUND 18Z OR
19Z. WILL BUMP UP THE AREAL COVERAGE A LITTLE BIT TODAY TO THE
HIGH CHANCE RANGE. ALTHOUGH THE WET-BULB ZERO LEVEL HAS COME UP A
LITTLE AND 500 MB TEMPS HAVE WARMED A LITTLE...STILL POTENTIAL FOR
LARGE HAIL WITH A FEW OF THESE STORMS. WILL CONTINUE MENTION IN
HWO. WITH TRIGGER TEMPERATURES AROUND 80...CANT SEE HIGHS GETTING
MUCH PAST MID 80S EVEN IN AREAS THAT DONT SEE RAIN. PRECIPITATION
SHOULD DIE OUT IN MOST AREAS BY ABOUT 02Z OR SO.

WEDNESDAY SHOULD BE A REPEAT OF TODAY FOR THE MOST PART...WITH ONE
EXCEPTION. FRONTAL SYSTEM WILL BE APPROACHING DURING THE
AFTERNOON...PROVIDING ANOTHER FOCUS FOR CONVECTION. WILL GO WITH
LIKELY POPS NORTH...HIGH CHANCE SOUTH.

FRONTAL SYSTEM WILL MOVE THROUGH THE ENTIRE AREA...INCLUDING
MARINE ZONES...OVERNIGHT WEDNESDAY NIGHT...WITH ALL AREAS DRY BY
THURSDAY MORNING. CHANCE POPS WILL SUFFICE FOR WEDNESDAY NIGHT.
SKIES WILL CLEAR OUT DURING THE DAY ON THURSDAY...WITH DRIER AND
SLIGHTLY COOLER AIR MOVING INTO THE AREA AS HIGH PRESSURE BECOMES
ESTABLISHED ACROSS THE OHIO VALLEY. HIGH TEMPERATURES PROBABLY 5
DEGREES BELOW NORMAL EVEN WITH FULL SUN ON THURSDAY.

LONG TERM...
EAST COAST TROF WILL GRADUALLY MOVE OFF THE COAST OVER THE
WEEKEND. NORTHWEST FLOW FOR OUR AREA WILL GRADUALLY BE REPLACED BY
UPPER RIDGE BY EARLY NEXT WEEK. HIGH PRESSURE OVER THE OHIO AND
TENNESSEE RIVER VALLEYS WILL KEEP THE EXTENDED FORECAST DRY...WITH
TEMPERATURES BELOW NORMAL...ESPECIALLY AT NIGHT. HUMIDITY LEVELS
WILL BE RATHER PLEASANT FOR LATE MAY ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  64  82  58 /  50  30  60  20
BTR  84  67  83  61 /  50  30  60  20
MSY  83  69  83  67 /  50  30  50  30
GPT  81  66  83  62 /  30  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, May 15, 11:30 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT TUE MAY 15 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-160100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1130 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON SEA BREEZES WILL COMBINE WITH A WEAK UPPER LEVEL
DISTURBANCE TO PRODUCE YET ANOTHER ROUND OF SCATTERED THUNDERSTORMS
TODAY. ACTIVITY IS STARTING EARLIER TODAY DUE TO THE TROPICAL
AIRMASS THAT IS IN PLACE. BECAUSE OF THIS...THE THREAT OF
SEVERE THUNDERSTORMS IS MUCH LOWER TODAY. THE MAIN THREAT
FROM THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND
LOCALLY VERY HEAVY RAINFALL DUE TO WEAK WINDS IN THE UPPER
ATMOSPHERE. A FEW OF THE STRONGEST STORMS COULD ALSO PRODUCE GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT...BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS...ALONG WITH HEAVY
RAINFALL.

FOR THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...
ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

22

In the hours before

Special weather statement, May 15, 10:01 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 AM CDT TUE MAY 15 2007

LAZ059-067-151543-
LOWER LAFOURCHE-UPPER LAFOURCHE-
1001 AM CDT TUE MAY 15 2007

...STRONG THUNDERSTORMS AFFECTING GOLDEN MEADOWS...

A CLUSTER OF STRONG THUNDERSTORMS WERE SLOWLY MOVING NORTHWEST ACROSS
GOLDEN MEADOW. THESE THUNDERSTORMS WILL CONTINUE TO AFFECT GOLDEN
MEADOWS AND GALLIANO THROUGH 1030 AM. IN ADDITION...THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS OF
RAIN...AND POSSIBLY SMALL HAIL.

PEOPLE OUTDOORS IN THESE AREAS SHOULD SEEK SHELTER IF THUNDER IS
HEARD OR THREATENING WEATHER APPROACHES.

18
Local storm report, May 15, 12:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             5 S MAGNOLIA            31.08N 90.46W
05/15/2007  E0.75 INCH       PIKE               MS   COUNTY OFFICIAL

            DIME TO PENNY SIZE HAIL IN CHATAWA

&&
Special weather statement, May 15, 12:51 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CDT TUE MAY 15 2007

MSZ069-151829-
AMITE-
1251 PM CDT TUE MAY 15 2007

...STRONG THUNDERSTORMS JUST EAST OF LIBERTY...

A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING NORTHWEST
ACROSS WESTERN AMITE COUNTY. THESE THUNDERSTORMS WILL PRODUCE
FREQUENT LIGHTNING...HEAVY DOWNPOURS OF RAIN...AND POSSIBLY SMALL
HAIL OVER THOMPSON...SMITHDALE...MARS HILL AND BROOKSIDE THROUGH 130
PM.

PEOPLE OUTDOORS IN THESE AREAS SHOULD SEEK SHELTER IF THUNDER IS
HEARD OR THREATENING WEATHER APPROACHES.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:07 PM CDTSevere Thunderstorm WarningLIXLivingston11 min
May 15, 1:57 PM CDTSpecial Marine WarningLIX93 min
May 15, 2:23 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.